Kentucky, 2003

Damaging Wind in Kentucky, May 8, 2003

May 8, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:30 AM CST, 11 hours 36 minutes earlier.

Area forecast discussion, May 8, 12:30 AM CST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT THU MAY 8 2003

LATEST SURFACE ANALYSIS PLACES FRONTAL BOUNDARY ALONG ERN CORRIDOR
PAH FA. THIS BOUNDARY WL REMAIN NEARLY STATIONARY IN THE
INTERIM...UNTIL MUCH ADVERTISED PLAINS SHORT WAVE INITIATES ITS
RETURN NWARD AS A WARM FRONT. THIS WL HELP DESTABILIZE PAH FA
SUFFICIENTLY TO SUPPORT ANOTHER ROUND OF SCT TSRA...AND PER
SWODY1...SLGT RISK OF SVR TODAY. AND WHILE OVERNIGHT CONVECTION MAY REACH
DOORSTEP OF PAH FA EARLY TODAY...BELIEVE BETTER CHANCE OF SVR WL BE IN
SOUPED UP/DESTABILIZED PM/EVENING HOURS. STILL BEST ATMOSPHERICS WL
BE TO OUR WEST...CLOSER TO VCNTY OF LOW AND EJECTING WAVE.

THE CHANCE FOR WARM SECTOR SHRA/TSRA WL CONTINUE BASICALLY THROUGH
SAT...WITH SOME TWEAKS HERE AND THERE FOR LOW CHC VERSUS SLGT
CHC AREAS...BASED ON LATEST MODEL SUGGESTIONS. SFC COLD FRONT PUSHES
THRU SAT NIGHT AND SHOULD END PCPN BY EARLY SUN...WITH ALSO PERHAPS
A LTL HIGHER POP ALONG THE FRONT ITSELF.

WL AWAIT NEW GUIDANCE BUT ANTICIPATE A LTL COOLER/DRIER WX BEHIND
FROPA TO START NEXT WEEK...BEFORE RETURNING TO A STORMY PATTERN WED.

.PAH...NONE.

DH
Hazardous weather outlook, May 8, 6:15 AM CST, 5 hours 51 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS A STORM SYSTEM
LIFTS OUT OF THE SOUTHERN PLAINS. AS A RESULT...A NEARLY STATIONARY
FRONT WILL RETURN TO THE NORTH AS A WARM FRONT. THEN AS THE
ATMOSPHERE DESTABILIZES THIS AFTERNOON IN THE WARM SECTOR OF THE
FRONT...EXPECT ANOTHER CHANCE OF THUNDERSTORMS THAT WILL CONTINUE THROUGH
THE EVENING AND EARLY NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE
BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE
FRONT SATURDAY NIGHT.

AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A
STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A
CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY...ESPECIALLY THIS
AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 8, 9:38 AM CST, 2 hours 28 minutes before
KYZ001>013-016-017-021-022-MOZ100-107>112-114-081645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU MAY 8 2003

...TORNADO WATCH FOR PARTS OF SOUTHEAST MISSOURI AND WESTERN
KENTUCKY UNTIL 400 PM...

AT 1030 AM...ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS
SOUTHEAST MISSOURI FROM JUST WEST OF POPLAR BLUFF MISSOURI...
SOUTHWARD INTO THE MISSOURI BOOTHEEL. THESE THUNDERSTORMS WERE
DEVELOPING ON THE LEADING EDGE OF A WARM FRONT MOVING NORTHWARD
INTO SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH.

PERSONS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...ESPECIALLY
SOUTH OF A LINE FROM VAN BUREN MISSOURI...ONWARD TO PADUCAH AND
MADISONVILLE KENTUCKY...SHOULD BE CAUTIOUS AS THUNDERSTORMS
APPROACH YOUR AREA.

AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE POTENTIAL FOR TORNADIC DEVELOPMENT.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.

SMITH
Local storm report, May 8, 10:13 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    1W POPLAR BLUFF           MO   1.75 INCH HAIL
05/08/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          EMA...THE HAIL FELL AT
                                          GREEN FORREST AT HWY 67
                                          AND PP HWY.
Special weather statement, May 8, 11:39 AM CST, 27 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086-
087-081815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT THU MAY 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF
SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
UNTIL 6 PM CDT...

AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR
STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN
1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.

THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST
THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING
DAMAGING HAIL.

PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA.

AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.

SMITH
Special weather statement, May 8, 11:46 AM CST, 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086-
087-081815-

SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH EXPIRATION TIME
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF
SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
UNTIL 4 PM CDT...

AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR
STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN
1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.

THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST
THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING
DAMAGING HAIL.

PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA.

AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.

SMITH

The radar

The Paducah radar (KPAH), 12 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
May 8, 12:06 PM CST
Where
McCracken County, Paducah
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.083, -88.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352918.